Alert archive / Texas / Wind Advisories in 2022
Wind Advisory 2, NWS Amarillo, TX
NWS Amarillo, TX issued this wind advisory at Feb 17, 2022, 3:28 AM CST for 12 counties in Texas. It took effect at Feb 17, 2022, 6:00 AM CST. It was in force for 6 hr.
The area
The counties it named.
The facts
- Issued
- Feb 17, 2022, 3:28 AM CST (09:28 UTC)
- In effect from
- Feb 17, 2022, 6:00 AM CST
- Expired
- Feb 17, 2022, 12:00 PM CST
- In force
- 6 hr
- Issued by
- NWS Amarillo, TX
Counties Armstrong County, TX, Carson County, TX, Collingsworth County, TX, Deaf Smith County, TX, Donley County, TX, Gray County, TX, Hemphill County, TX, Lipscomb County, TX, Potter County, TX, Randall County, TX, Roberts County, TX, Wheeler County, TX
The radar
The Amarillo radar (KAMA), 61 km from the middle of the area, began a volume at 09:25 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
The nearest sounding before it
Amarillo Airport, TX (KAMA), launched 00:00Z, 9.5 hours before the alert went out and 61 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 0 J/kg
- Mixed-layer CIN
- No buoyant parcel
- Mixed-layer LCL
- 3708 m above ground
- 0-6 km bulk shear
- 57 kt
- 0-1 km storm-relative helicity
- 54 m²/s²
- 0-3 km storm-relative helicity
- 150 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted.
750 WWUS74 KAMA 170928 NPWAMA URGENT - WEATHER MESSAGE National Weather Service Amarillo TX 328 AM CST Thu Feb 17 2022 TXZ005-009-010-012>020-317-171800- /O.NEW.KAMA.WI.Y.0002.220217T1200Z-220217T1800Z/ Lipscomb-Roberts-Hemphill-Potter-Carson-Gray-Wheeler-Deaf Smith- Randall-Armstrong-Donley-Collingsworth-Palo Duro Canyon- Including the cities of Wheeler, Lutie, Claude, Glazier, Umbarger, Pampa, Lora, Lela, Lake Marvin, Codman, Goodnight, Amarillo, Clarendon, Samnorwood, Buffalo Lake, Panhandle, Kingsmill, Bootleg, Dozier, Higgins, Canadian, Miami, White Deer, Wellington, Booker, Palo Duro Canyon State Park, Pantex, Washburn, Bushland, Wayside, Briscoe, Skellytown, Twitty, Shamrock, Canyon, Follett, Hereford, and Dawn 328 AM CST Thu Feb 17 2022 ...WIND ADVISORY IN EFFECT UNTIL NOON CST TODAY... * WHAT...North winds of up to 35 mph expected with higher gusts up to 45 mph possible. * WHERE...Southern and eastern Texas Panhandle. * WHEN...Until Noon CST today. * IMPACTS...Gusty winds will blow around unsecured objects. Tree limbs could be blown down and a few power outages may result. PRECAUTIONARY/PREPAREDNESS ACTIONS... Winds this strong can make driving difficult, especially for high profile vehicles. Use extra caution. && $$ Rutt
1 follow-up statement
939 WWUS74 KAMA 171753 NPWAMA URGENT - WEATHER MESSAGE National Weather Service Amarillo TX 1153 AM CST Thu Feb 17 2022 TXZ005-009-010-012>020-317-171900- /O.EXP.KAMA.WI.Y.0002.000000T0000Z-220217T1800Z/ Lipscomb-Roberts-Hemphill-Potter-Carson-Gray-Wheeler-Deaf Smith- Randall-Armstrong-Donley-Collingsworth-Palo Duro Canyon- Including the cities of Wheeler, Lutie, Claude, Glazier, Umbarger, Pampa, Lora, Lela, Lake Marvin, Codman, Goodnight, Amarillo, Clarendon, Samnorwood, Buffalo Lake, Panhandle, Kingsmill, Bootleg, Dozier, Higgins, Canadian, Miami, White Deer, Wellington, Booker, Palo Duro Canyon State Park, Pantex, Washburn, Bushland, Wayside, Briscoe, Skellytown, Twitty, Shamrock, Canyon, Follett, Hereford, and Dawn 1153 AM CST Thu Feb 17 2022 ...WIND ADVISORY WILL EXPIRE AT NOON CST TODAY... Winds have been slowly decreasing late this morning and that trend is expected to continue into the afternoon. However, winds of 20 to 25 mph with gusts up to 35 mph are still possible. $$
What forecasters said that day
The local office's own words before this wind advisory went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Amarillo, TX wrote its last area forecast discussion before this wind advisory went out at Feb 16, 10:31 PM CST, 4 hours 57 minutes earlier.
Area forecast discussion, Feb 16, 10:31 PM CST, 4 hours 57 minutes before
Area Forecast Discussion
National Weather Service Amarillo TX
1031 PM CST Wed Feb 16 2022
.AVIATION...06Z TAF...
Breezy and gusty conditions will prevail through the first half of
the 06Z TAF period with a winter storm system present. Through
about 18Z expect some MVFR CIGs with northerly winds 20 to 30 kts
with gusts as high as 40 kts at times. The present winter storm
system will bring some light snow to the area, with moderate snow
possibly affecting KGUY at times. KDHT and KAMA may see some
light snow as well mainly between 06Z and 15Z. VIS could drop to
IFR primarily at KGUY with blowing snow. The worst of the winter
impacts will primarily be east of KGUY in the eastern OK
Panhandle. Winds should start to subside after 18Z along with
clearing skies.
Hoffeditz
&&
.PREV DISCUSSION... /Issued 527 PM CST Wed Feb 16 2022/
AVIATION...00Z TAF...
A surface cold front is moving through the combined OK/TX
Panhandles at this time. Winds will be shifting to the north
behind the front with wind speeds between 20 and 30 kts with
higher gusts. Winds are expected to gust upwards of 40 kts after
06Z today. An upper level storm system will be bringing possible
rain then snow after 06Z as well. KGUY has the greatest potential
to see some impacts from snow and blowing snow. CIGs are expected
to drop to MVFR with a possibility of VIS dropping to IFR
especially for KGUY. However, confidence is not high enough to
write in IFR to the TAFs at this time. KDHT and KGUY could see an
inch to two inches of snow by 14Z. KAMA is expected to see less
than an inch of snow. The higher snow amounts with this system are
expected to be to the far northeast combined Panhandles.
Hoffeditz
&&
.SHORT TERM...
Overview:
We are still looking at a multi-threat day/night across the
Panhandles with fire weather and winter weather leading the way.
There is a chance for a thunderstorm or two to develop across the
eastern TX Panhandle tonight before the wintry weather, but the
chance for a severe storm to develop is rather low at this time.
That said, can't rule out a 50-55 mph wind gusts and/or some
small hail with any thunderstorm that develops. The main story is
going to be the winter impacts ranging from slick/icy roads to
limited visibilities from blowing snow during strong winds behind
the front tonight/tomorrow morning. This would impact the morning
commute Thursday morning across nearly the entire Panhandles.
Further Details:
An H5 low currently seen on water vapor over the southern edge of
Arizona (as of 2pm) will transition over the Panhandles tonight.
The track of the low is favored to bring large scale ascent over
the region. An associated closed 700mb low will develop over the
Panhandles as well during this time. The placement of the H7 low
puts the better frontogenesis east over Kansas and Oklahoma. The
far northeast Panhandles are not too far from the heavier snow
banding potential under this frontogenesis. Currently we have 1-3
inches of snowfall forecast across most of the Panhandles, with
the highest amounts in the northeast around 2-3 inches. Higher
amounts of 4-6 inches across northwest Oklahoma and south central
Kansas are close enough that if the track changed those amounts
would not have to move too far west to impact the Panhandles.
Based on current analysis, we are not forecasting those higher
amounts reaching the Panhandles, but we wanted to bring this to
the table as we have seen these subtle changes in the track of
systems before. Based on NBM snow ratios between roughly 10-15:1
when snowfall is/should be occurring, we are looking at around
0.1"-0.6"/hr snow rates for the Panhandles. This is significantly
less than earlier in the forecast shift when we were seeing around
1-2 inches possible per hour. However, those higher rates shifted
east. The heavier snowfall will rely on the track of the 700mb low
and the placement of that associated frontogenesis. Another
noteworthy variable is the gradient of theta-e along the eastern
border to Oklahoma. Its a very sharp gradient as you go east. All
in all, we do think the better area for snow production will be
east/northeast of the Panhandles. Where we have the higher
snowfall amounts, we could see visibility restrictions down to
around a quarter mile or less. This would essentially include the
northern half of the forecast area where we have around 1-3 inches
and the stronger wind speeds tonight. In other words, we could see
some areas experience blizzard-like conditions with limited
visibility, so travel is discouraged across the north during the
peak snowfall rates between roughly 3am and 10am. The areal
coverage during this time (3am-10am) will change from west to east
as the system pushes east overnight into Thursday morning.
Additionally, the southern portions of the TX Panhandle including
the I-40 corridor and highway's 287 and 60 could see a window
where a flash freeze could occur. This would be the case if light
rainfall amounts mixed in with early snowfall melting and freezing
rapidly as the cold air settles in overnight. This would create
hazardous driving conditions and impact the Thursday morning
commute with icy roads possible. So even though the southern parts
of the TX Panhandle are not in a winter weather advisory, these
areas could still see impacts from water freezing on the roads
overnight.
Guerrero
&&
.LONG TERM...Friday through Tuesday...
Synopsis: Warmer temperatures can be expected through the weekend
with highs near 70 by Sunday. Breezy southwest winds will be
common each afternoon which could promote some fire weather
concerns given the dry air mass in place, especially on Sunday and
Monday. The next cold front is slated for late Monday into
Tuesday which could be the start of several cold days next week.
Winter precip may also return by next Tuesday into Wednesday, but
there are still a lot of unknowns with many different scenarios
possible. Read technical discussion below for more details:
Technical Discussion: Medium and long range model guidance are in
general agreement suggesting split flow high pressure will move
over the area this weekend. The height rises and zonal flow aloft
will promote subsidence and warmer temperatures as downslope winds
increase in response to lee surface troughing. As of now, the
pressure gradient does not look terribly impressive and most of
the probabilistic guidance also keep winds mostly below 20 knots
through the weekend. However, the split flow ridge begins to break
down Sunday into early next week as a Pacific Northwest trough
begins digging south southeast. This will lead to better gradient
winds Sunday into Monday ahead of what looks to be another stout
cold front Monday night into Tuesday. The latest raw model runs
are keeping the 500mb trough and lead wave more open as it merges
with a southern stream shortwave Monday night into Tuesday, with
most of the Panhandles more in the dry slot region. The main wave
digs across the Four Corners region and becomes more positive tilt
by the middle of the week. Models have been back and fourth on
the evolution of this wave, with ensemble members being split on
dry vs wet (winter precip) solutions. Will need to continue to
watch closely. As for cold temperatures, the latest EC keeps 850mb
temperatures below zero C Tuesday into the weekend for most of
the Panhandles, while the GFS suggests the baroclinic zone with
sharp temperature contrasts could be in the Panhandles on a few
days which will make the forecast tricky at best.
Ward
&&
.AMA Watches/Warnings/Advisories...
TX...Winter Weather Advisory until noon CST Thursday for the
following zones: Hansford...Hemphill...Hutchinson...
Lipscomb...Ochiltree...Roberts...Sherman.
OK...Winter Weather Advisory until noon CST Thursday for the
following zones: Beaver...Cimarron...Texas.
&&
36/15Hazardous weather outlook, Feb 16, 3:15 PM CST, 12 hours 13 minutes before
Hazardous Weather Outlook National Weather Service Amarillo TX 315 PM CST Wed Feb 16 2022 OKZ001>003-TXZ001>020-317-170915- Cimarron-Texas-Beaver-Dallam-Sherman-Hansford-Ochiltree-Lipscomb- Hartley-Moore-Hutchinson-Roberts-Hemphill-Oldham-Potter-Carson- Gray-Wheeler-Deaf Smith-Randall-Armstrong-Donley-Collingsworth- Palo Duro Canyon- 315 PM CST Wed Feb 16 2022 This Hazardous Weather Outlook is for the Texas and Oklahoma Panhandles. .DAY ONE...This Afternoon and Tonight. Critical fire weather conditions are expected to continue through this afternoon across the western Oklahoma Panhandle and all of the Texas Panhandle due to strong winds, low relative humidity values, and receptive fuels. A Red Flag Warning is in effect from until 8 PM. Strong to severe thunderstorms will be possible later this evening for the far southeastern Texas Panhandle. Large hail and damaging thunderstorm winds will be the primary threats. Accumulating snow will be possible late tonight across much of the Texas and Oklahoma Panhandles, with the highest snowfall amounts mainly over the northeastern Panhandles. Blowing snow could reduce visibilities at times causing dangerous travel conditions. A Winter Weather Advisory is in effect tonight through tomorrow morning across portions of the northern combined Panhandles. In addition, flash freeze conditions could result in slick conditions across the southern Texas Panhandle tonight. .DAYS TWO THROUGH SEVEN...Thursday through Tuesday. Additional accumulating snowfall is expected in the early morning hours Thursday through Thursday noon, with the northeastern Panhandles the most favored area for the higher snowfall amounts. Blowing snow could reduce visibilities at times. Elevated to critical fire weather conditions will be possible for parts of the Panhandles Saturday, Sunday and Monday. .SPOTTER INFORMATION STATEMENT... Spotter activation is not expected at this time. Area fire managers and emergency officials should be alert for elevated to critical fire weather conditions today and again on Saturday, Sunday and Monday.
Nearby
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.